Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 134, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Jul 20, 2018, 6:53 PM CDT for 4 counties in Tennessee. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2018, 6:53 PM CDT (23:53 UTC)
- Expired
- Jul 20, 2018, 7:15 PM CDT
- In force
- 22 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clay County, TN, Jackson County, TN, Overton County, TN, Pickett County, TN
The radar
The Nashville radar (KOHX), 112 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 6:22 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 918 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.7
The text
As transmitted.
950
WUUS54 KOHX 202353
SVROHX
TNC027-087-133-137-210015-
/O.NEW.KOHX.SV.W.0134.180720T2353Z-180721T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
653 PM CDT FRI JUL 20 2018
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Overton County in Middle Tennessee...
Western Pickett County in Middle Tennessee...
Northeastern Jackson County in Middle Tennessee...
Clay County in Middle Tennessee...
* Until 715 PM CDT.
* At 652 PM CDT, a severe thunderstorm was located 7 miles north of
Gainesboro, moving east at 35 mph. Additional thunderstorms were
moving east southeast out of Kentucky.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Livingston, Celina, Gainesboro, Byrdstown, Wolf River Dock, Moss,
Whitleyville, Dale Hollow Lake, Standing Stone State Park, Static
and Huntersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near lakes, get away from the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
A Tornado Watch remains in effect until 200 AM CDT for Middle
Tennessee.
LAT...LON 3662 8505 3625 8520 3639 8575 3662 8572
3661 8550 3663 8527
TIME...MOT...LOC 2352Z 273DEG 32KT 3647 8562
HAIL...0.75IN
WIND...60MPH
$$
131 follow-up statement
152
WWUS54 KOHX 210006
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
706 PM CDT FRI JUL 20 2018
TNC027-087-133-137-210015-
/O.CON.KOHX.SV.W.0134.000000T0000Z-180721T0015Z/
Overton TN-Pickett TN-Jackson TN-Clay TN-
706 PM CDT FRI JUL 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR OVERTON...WESTERN PICKETT...NORTHEASTERN JACKSON AND CLAY
COUNTIES...
At 704 PM CDT, a severe thunderstorm was located near Celina, moving
east at 35 mph. Additional severe thunderstorms were just north of
the state line in Kentucky. These storms may come southward into
Tennessee, and all the storms were showing some rotation on radar.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Livingston, Celina, Gainesboro, Byrdstown, Wolf River Dock, Moss,
Whitleyville, Dale Hollow Lake, Standing Stone State Park, Static and
Huntersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near lakes, get away from the water and move indoors or
inside a vehicle. remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
A Tornado Watch remains in effect until 200 AM CDT for Middle
Tennessee.
LAT...LON 3662 8505 3625 8520 3639 8575 3662 8572
3661 8550 3663 8527
TIME...MOT...LOC 0004Z 273DEG 32KT 3646 8549
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 4:32 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 20, 4:32 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Nashville TN 432 PM CDT Fri Jul 20 2018 .DISCUSSION... Updated late this afternoon wording in zone forecast product to emphasize most of the potential impacts of shwrs/tstms, some tstms possibly svr, after 7/21Z (7 PM CDT Tonight). Tweaked hrly temp, dewpoint, and wind speed/direction grids. Initially, remainder of the forecast looks like it continues to be on track. && .AVIATION... 18Z TAF DISCUSSION. BNA/MQY/CKV/CSV...Last couple of runs of the HRRR are starting to hone in on a 20Z to 00Z window for a line of strong to severe storms to move across Middle Tennessee. So the 18Z TAF's will reflect these times for afternoon and early evening convection. There may be more isolated activity later in the evening and possibly overnight, but not definitive enough yet to mention in the forecast. Look for a wind shift late tonight or early Saturday morning as the actual surface boundary pushes through the mid state. && .PRELIMINARY POINT TEMPS/POPS... Nashville 73 89 71 85 70 / 60 20 20 60 30 Clarksville 71 88 69 83 68 / 50 10 10 50 20 Crossville 68 81 66 76 64 / 60 50 30 60 40 Columbia 72 88 69 84 68 / 60 20 10 50 30 Lawrenceburg 71 88 68 84 67 / 60 20 10 50 40 Waverly 71 88 69 84 68 / 70 10 0 50 20 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......31 AVIATION........19
Hazardous weather outlook, Jul 20, 6:02 PM CDT, 51 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 602 PM CDT Fri Jul 20 2018 TNZ005>011-023>034-056>066-075-077>080-093>095-210900- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 602 PM CDT Fri Jul 20 2018 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Tonight There is a moderate risk for severe thunderstorms tonight for locations generally around and north of I-40 and generally along and west of I-65. There is an enhanced risk for severe thunderstorms for the remainder of Middle Tennessee. Scattered to numerous showers and thunderstorms are expected to develop through the evening hours across southern Kentucky, then spread southeastward across Middle Tennessee into this evening and tonight. With severe thunderstorms that do develop, large hail, damaging winds, frequent cloud to ground lightning strikes, isolated tornadoes, and brief heavy rainfall will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a slight risk for severe thunderstorms across the southeast half of Middle Tennessee on Saturday afternoon into Saturday evening. There is a marginal risk for the rest of the mid state region Saturday afternoon into Saturday evening. A few strong to severe thunderstorms containing damaging winds and or large hail will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested for tonight and might once again be needed Saturday afternoon into Saturday evening across Middle Tennessee. Spotter Thunderstorm Reporting Criteria... Tornado Funnel Cloud Flooding Hail >= 1/2 inch Wind > 50 mph (measured) Structural Damage Trees or power lines down 31
In the hours before
Special weather statement, Jul 20, 6:47 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Nashville TN
647 PM CDT FRI JUL 20 2018
TNZ010-011-034-210030-
Fentress TN-Pickett TN-Clay TN-
647 PM CDT FRI JUL 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR PICKETT...NORTHERN CLAY AND NORTH
CENTRAL FENTRESS COUNTIES UNTIL 730 PM CDT...
At 645 PM CDT, Doppler radar was tracking strong to severe
thunderstorms along a line extending from near Tompkinsville to 6
miles west of Albany. Movement was east at 35 mph. These storms
were also showing some development southward into Tennessee.
If these storms continue to develop southward, half inch hail and
winds in excess of 50 mph will be possible with these storms.
Severe thunderstorm warnings may be needed.
Locations impacted include...
Celina, Byrdstown, Wolf River Dock, Moss, Dale Hollow Lake, Pall
Mall, Pickett State Park, Boles and Ashlock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 200 AM CDT for Middle
Tennessee.
LAT...LON 3660 8479 3653 8474 3654 8573 3662 8579
3663 8523
TIME...MOT...LOC 2345Z 283DEG 30KT 3666 8567 3666 8525
13The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 8:38 PM CDT | Special Weather Statement | OHX | Stewart | 22 min |
| Jul 19, 8:52 PM CDT | Severe Thunderstorm Warning | OHX | Stewart | 38 min |
| Jul 19, 9:18 PM CDT | Special Weather Statement | OHX | Stewart | 27 min |
| Jul 20, 6:47 PM CDT | Special Weather Statement | OHX | Clay, Pickett | 43 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.